Mississippi, 2004Flash Flooding in Mississippi, June 29, 2004
June 29, 2004 · NWS JAN · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 29, 1:53 PM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Jun 29, 1:53 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
253 PM CDT TUE JUN 29 2004
.DISCUSSION...THIS AFTERNOONS SURFACE ANALYSIS CONTINUES TO SHOW A
NEARLY STATIONARY FRONT REMAINING DRAPED ACROSS THE MID-SOUTH.
FURTHER SOUTH...DATA ALSO SHOWS A CONFLUENT AXIS NEAR THE U.S.
HIGHWAY 84 CORRIDOR. WITH ANOTHER PERTURBATION (OR THREE) IN THE
UPPER-LEVEL FLOW MOVING ACROSS OUR AREA...I EXPECT PRECIPITATION TO
FILL IN AROUND THESE BOUNDARIES THIS AFTERNOON. WHILE ONE OR TWO
STORMS MAY BE STRONG...THE MID- AND UPPER-LEVEL FLOW ACROSS THE AREA
IS RATHER WEAK. SO I DONT EXPECT WIDESPREAD STRONG OR SEVERE
STORMS THIS EVENING...ALTHOUGH SOME PULSE-TYPE ACTIVITY CANT BE
RULED OUT. ILL BASE FIRST PERIOD RAIN CHANCES LARGELY OFF OF LAST
MINUTE GLANCES AT THE RADAR...BUT IN GENERAL...ILL HAVE THE HIGHEST
RAIN CHANCES NORTH AND SOUTH...WITH SCATTERED COVERAGE IN THE
MIDDLE. MOST OF PRECIPITATION SHOULD DIMINISH SHORTLY AFTER SUNSET.
NOT MUCH CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED THROUGH
MID-WEEK. THE STATIONARY FRONT SHOULD REMAIN NEAR THE MISSISSIPPI
AND TENNESSEE STATE LINE THROUGH THURSDAY. DISTURBANCES...
IMINATING FROM A SHORTWAVE TROUGH OVER THE ROCKY MOUNTAIN REGION...
WILL CONTINUE TO COMBINE WITH THE FRONT (AS WELL AS OTHER MESOSCALE
BOUNDARIES) TO ALLOW A PRETTY GOOD COVERAGE OF SHOWERS AND
THUNDERSTORMS TO BE SEEN OVER THE FORECAST AREA. THE BIG QUESTION
LIES IN DETERMINING THE LOCATION OF THE BEST COVERAGE. SINCE
THERES NO BIG CHANGE EXPECTED IN THE OVERALL WEATHER PATTERN...WE
DONT EXPECT MUCH CHANGE IN THE (MAINLY) AFTERNOON AND EVENING
PRECIPITATION COVERAGE AT THIS TIME.
UNFORTUNATELY...DAYS 4 THROUGH 7 APPEAR TO CONTINUE THE STORY OF
SAME FORECAST...DIFFERENT PACKAGE. ANOTHER FRONT WILL ATTEMPT TO
DIVE SOUTHEAST TOWARD THE END OF THE WEEK...AS A SHORTWAVE AMPLIFIES
AS IT HEADS ACROSS MID-AMERICA. THE SHORTWAVE TROUGH WILL LIKELY
PUSH A FRONT INTO THE DELTA REGION...BEFORE STALLING OUT OVER THE
4TH OF JULY WEEKEND. WITH REALLY NOTHING UPSTREAM TO PUSH THIS
SHORTWAVE TROUGH OUT OF THE LOWER MISSISSIPPI VALLEY (THUS CHANGING
THE WEATHER PATTERN)...THIS PACKAGE WILL BE DOMINATED BY
PERSISTENCE. GIVEN THE POSITION OF THE SHORTWAVE TROUGH...I WOULD
EXPECT SHOWER AND THUNDERSTORM COVERAGE TO BE SLIGHTLY BETTER
FURTHER EAST WHERE THE SYNOPTIC SCALE QUASI-GEOSTROPHIC FORCING IS
BEST.
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
BUTTS/CAMPBELL/BANNAN
Hazardous weather outlook, Jun 29, 2:29 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT TUE JUN 29 2004
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301225-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
329 PM CDT TUE JUN 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND WEDNESDAY...
...THUNDERSTORMS...
THIS EVENING STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE
ENTIRE OUTLOOK AREA. STRONG WINDS... DANGEROUS LIGHTNING AND
HEAVY RAIN WILL BE THE PRIMARY THREAT. A STALLED FRONT ACROSS
NORTHERN MISSISSIPPI AND INTO ARKANSAS WILL CONTINUE TO BE THE
FOCUS OF THUNDERSTORM DEVELOPMENT IN NORTHERN PORTIONS OF THE
OUTLOOK AREA. IN THE SOUTH THE SEABREEZE ACTIVITY AND DAYTIME
HEATING WILL HELP DEVELOP THUNDERSTORMS THERE WIND GUSTS FROM 40
TO 50 MPH WILL BE POSSIBLE AND REMAIN CAPABLE OF BLOWING OVER
TREES DUE TO SOAKED GROUNDS. FREQUENT LIGHTNING AND VERY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.
...FLOODING...
THE ATMOSPHERE OVER THE REGION WILL REMAIN VERY MOIST. ANY
SHOWERS OR THUNDERSTORMS THAT DEVELOP WILL PRODUCE HEAVY RAIN.
LARGE RAINFALL AMOUNTS IN A SHORT PERIOD...ESPECIALLY NEAR URBAN
AREAS MAY LEAD TO PONDING OF WATER ON ROADWAYS...ALONG WITH MINOR
FLOODING OF SMALL CREEKS...STREAMS...CULVERTS AND OTHER LOW LYING
AREAS. SEVERAL RIVERS AROUND THE REGION WERE ABOVE FLOOD
STAGE...SO ANY ADDITIONAL RAINFALL MAY WORSEN CONDITIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...
HEAVY RAIN OVER THE LAST WEEK...HAS CAUSED THE GROUND AROUND THE
REGION TO BECOME SATURATED AND WITH THE PATTERN REMAINING THE
SAME OVER THE NEXT FEW DAYS GULF MOISTURE WILL CONTINUE TO PILE
UP NORTHWARD. WITH PRECIPITATION REMAINING IN THE FORECAST AND A
HIGH MOISTURE CONTENT IN THE ATMOSPHERE ANY SHOWERS OR
THUNDERSTORMS THAT DEVELOP WILL CAUSE HEAVY RAINFALL AND POSSIBLY
MORE FLOODING PROBLEMS. MINOR FLOODING OF SMALL
CREEKS...STREAMS...CULVERTS AND OTHER LOW LYING AREAS WILL BE
POSSIBLE. SEVERAL RIVERS AROUND THE AREA WERE ABOVE FLOOD
STAGE...SO ANY ADDITIONAL RAINFALL MAY WORSEN CONDITIONS.
...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 29, 6:06 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
706 PM CDT TUE JUN 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 3 W UNION 32.57N 89.17W
06/29/2004 0.50 INCH NEWTON MS EMERGENCY MNGR
MARBLE SIZED HAIL REPORTED IN PROSPECT.
&&
LJWFlash Flood, Leake
- When
- June 29, 6:50 PM CST to 8:00 PM CST
- Where
- Leake County, Walnut Grove
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.754, -89.524 (the zone’s center; the record gives no point)
Three to six inches of rain fell in a short time across Walnut Grove and the southern portion of Leake county. This heavy rain flooded nine streets around town and caused eight business to have several inches of water in them. In addition, four county roads had sections of the road bed or culverts washed out.
Flash Flood, Madison
- When
- June 29, 7:30 PM CST to 8:10 PM CST
- Where
- Madison County, 2 mi W of Canton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.635, -90.034 (the zone’s center; the record gives no point)
Heavy rains caused a portion of highway 22, near Virlillia Road, to flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, June 29, 20045 deaths · 1 event
- Dense Fog in California, June 29, 200410 injured · $75,000 · 1 event
- Flash Flood in New Mexico, June 29, 2004$500,000 · 1 event
- Tornado in Texas, June 29, 2004$80,000 · F0 · 1 event
- Damaging Wind in Louisiana, June 29, 2004$40,000 · 60 kt wind · 1 event
- Flash Flooding in Texas, June 29 to 30, 2004$25,000 · 4 events
- Damaging Wind in Florida, June 29, 2004$15,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, June 29, 2004$15,000 · 50 kt wind · 1 event
- Flash Flooding in Texas, June 29, 20049 events
- Flash Flooding in Texas, June 29, 20049 events
- Lightning Strike in Montana, June 29, 20041 injured · $10,000 · 1 event
- Flash Flood and Hail in South Carolina, June 29 to 30, 200460 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403249, 5403250.